Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 14, NWS Des Moines, IA

May 11, 2000Butler County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 11, 2000, 6:25 PM CDT for Butler County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 11, 2000, 6:25 PM CDT (23:25 UTC)
Expired
May 11, 2000, 6:55 PM CDT
In force
30 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Butler County, IA

The radar

The Des Moines radar (KDMX), 131 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

951 
WUUS53 KDMX 112325
SVRDSM
IAC023-120000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
625 PM CDT THU MAY 11 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BUTLER COUNTY IN NORTH CENTRAL IOWA

* UNTIL 655 PM CDT

* AT 625 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES
  EAST OF PARKERSBURG...OR ABOUT 19 MILES WEST OF WATERLOO...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR SHELL ROCK AROUND 650 PM CDT

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4257 9286 4255 9268 4259 9256 4287 9256

JOHNSON
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:10 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 11, 3:10 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
310 PM CDT THU MAY 11 2000

SHORT TERM...TRIPLE POINT IS STARTING TO SHOW ITS HAND IN THE VSB
IMAGERY...NR SLB OR STORM LAKE. MOST LIKELY INIT AREA SHOULD BE FROM
THAT LOCATION TWDS ALO AND JUST TO THE N. 18Z DSM GOES SOUNDER
SOUNDING CAPE WAS 4200 WITH A CIN OF 100. SPICKARD IS EVEN MORE
INTERESTING BUT NOT REALITY. CU FLD OVRHD IS THICKENING ABIT WITH
RECORD HIGH AT HAND. CAP IS IN PLACE S OF IMAGERY WRMFNT. XPCG
DVLPMT VCNTY TRIPLE PT BTWN 6 TO 9 PM.

LONGER TERM...NEW MESOETA AND MORE SUBTLY THE 12Z ETA DVLPS
CONVECTIVE FEEDBACK OVR ERN IA AND ROLLS IT TWD CHI TNGT. THUS A
COMPLEX SIMILAR TO LAST NGT IS XPD OVR ERN PTN CWA EWD. PUSH OF SFC
NWLY FLOW SLOWS TMR AS UPR SUPPORT LIFTS ACRS MN. MORE CONVECTION
THEN PSBL ACRS SERN IA TMR. CD SURGE ARRIVES FRI NGT AND SAT WITH
SOME THREAT OF SHWRS ACRS NRN CWA AS H8 TMP GOES TO ZERO BY 48HRS
NKRN CWA. OPTTED TO LEAVE OUT OF FCST ATTM. PREV FCST TMPS MATHCED
WELL WITH SUGGESTED NUMBERS. WL NOT XTEND WND ADVISORY.

.DSM...NONE
MYERS

In the hours before

Special weather statement, May 11, 12:44 PM CDT, 5 hours 41 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-112300-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1244 PM CDT THU MAY 11 2000

HAZARD--ISOLATED SEVERE THUNDERSTORMS PRODUCING HAIL UP TO 2 INCHES
IN DIAMETER...DAMAGING WINDS EXCEEDING 60 MPH...AND TORNADOES.

AREA OF CONCERN--NORTH OF HIGHWAY 30 AND EAST OF INTERSTATE 35.

TIMING DETAILS--FROM 5 PM TO MIDNIGHT.

METEOROLOGICAL COMMENTS--VERY WARM AND HUMID AIR IS SURGING NORTHEAST
ACROSS SOUTHWEST IOWA AT MIDDAY AS A LOW PRESSURE AREA NEARS OMAHA.
WINDS HAVE REACHED 40 MPH AT TIMES ALONG THE MISSOURI BORDER AS
DEWPOINTS HAVE RISEN TO AROUND 70 DEGREES. CLOUDS ARE CLEARING
RAPIDLY ACROSS CENTRAL IOWA ALLOWING TEMPERATURES TO JUMP INTO THE
80S. THESE EVENTS ARE DESTABILIZING THE LOWER ATMOSPHERE QUICKLY.
HOWEVER...A STRONG WARM LAYER IN THE MIDDLE LEVELS OF THE ATMOSPHERE
IS PROVIDING A STRONG CAP WHICH WILL LIKELY PREVENT SIGNIFICANT
THUNDERSTORM DEVELOPMENT SOUTH OF HIGHWAY 30 AND POSSIBLY AS FAR
NORTH AS HIGHWAY 20 INTO THE EARLY EVENING. THE MOST LIKELY AREA TO
SEE RAPID THUNDERSTORM INITIATION WILL BE NEAR THE JUNCTION OF THE
LOW PRESSURE AREA AND ATTENDANT COLD AND WARM FRONTS WHICH ARE
FORECAST TO TRAVEL EASTWARD NEAR HIGHWAYS 20 AND 30. THE LOW IS
FORECAST TO BE NEAR CARROLL AT 4 PM...BETWEEN AMES AND IOWA FALLS BY
7 PM AND NEAR WATERLOO BY 10 PM. AFTER SUNDOWN...THUNDERSTORMS MAY
THEN ERUPT FROM NORTHEAST IOWA BACK SOUTHWEST INTO SOUTH CENTRAL OR
SOUTHEAST SECTIONS OF THE STATE AS THE CAP WEAKENS SOMEWHAT
OVERNIGHT.

SPOTTER ACTIONS--SKYWARN AND AMATEUR RADIO SPOTTER GROUPS SHOULD
PLAN FOR ACTIVATION THIS EVENING.

MYERS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 6:48 PM CDTTornado WarningDMXButler17 min
May 11, 6:53 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer32 min
May 11, 6:56 PM CDTTornado WarningDMXBlack Hawk29 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.